Missouri, 2009

Flash Flooding and Hail in Missouri, May 27, 2009

May 27, 2009 · NWS SGF · 5 events in 2 counties and zones

A marginally severe thunderstorm impacted Phelps County and Maries County with large hail and damaging winds. Flash flooding also resulted from two to five inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A marginally severe thunderstorm impacted Phelps County and Maries County with large hail and damaging winds. Flash flooding also resulted from two to five inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 27, 1:41 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, May 27, 1:41 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 PM CDT WED MAY 27 2009

.DISCUSSION...

EARLIER MESOSCALE DISCUSSION...

A COLD FRONT DRAPED ACROSS THE AREA HAS MOVED VERY LITTLE THIS
AFTERNOON AS A WEAK SURFACE LOW SWINGS NORTHEAST ALONG THIS
BOUNDARY. AHEAD OF THIS FRONT...ENOUGH IN THE WAY OF SUNSHINE HAS
BEEN PRESENT TO BOOST TEMPERATURES TOP NEAR 80 DEGREES. DEW
POINTS ACROSS THIS AREA ARE FIRMLY IN THE MIDDLE 60S. CONVECTIVE
TEMPERATURES ARE THEREFORE BEING MET. THIS AND THE CONVERGENCE
ALONG THE FRONT ARE RESPONSIBLE FOR THE RECENT DEVELOPMENT OF
CONVECTION ACROSS THE CENTRAL AND EASTERN OZARKS.

THIS TREND IS EXPECTED TO CONTINUE INTO THIS AFTERNOON WITH THE
LATEST OBJECTIVE ANALYSIS AND SHORT TERM GUIDANCE INDICATING AN
UNCAPPED AND RATHER UNSTABLE ATMOSPHERE WILL PERSIST THIS
AFTERNOON ACROSS SOUTH CENTRAL MISSOURI. MLCAPE VALUES WILL LIKELY
APPROACH 2000 J/KG ACROSS FAR SOUTH CENTRAL MISSOURI. WITH
SLIGHTLY BETTER LARGE SCALE SHEAR THAN TUESDAY...WE COULD SEE SOME
LARGE HAIL WITH MORE DISCRETE CELLS. THERE WILL ALSO BE A
LEGITIMATE WIND THREAT WITH ANY LINE SEGMENTS MOVING/BOWING TOWARDS
THE NORTHEAST.

SCHAUMANN

TONIGHT AND THURSDAY...PRIMARY FORECAST CHALLENGE IS POPS. WHILE
THE FRONT HAS MOVED INTO THE EASTERN CWA...THE WEAK UPPER ENERGY
WILL LINGER WELL INTO THURSDAY. THE BULK OF ANY CONVECTION SHOULD
OCCUR THIS EVENING...THEN EXIT STAGE EAST WITH TIME OVERNIGHT.
THERE WILL REMAIN A LOW END RISK FOR A FEW MARGINALLY SEVERE
STORMS...THOUGH INTENSITY SHOULD WANE AFTER SUNSET. WEAK...THOUGH
PERSISTENT...LIFT AND A VERY MOIST ATMOSPHERE WILL MAKE FOR
ADDITIONAL POCKETS OF LIGHT SHOWERS THAT WILL PERSIST THURSDAY...
GRADUALLY EXITING FROM WEST TO EAST. TEMPERATURES ARE GOING TO BE
QUITE TRICKY...STRATUS WILL LINGER WELL INTO TOMORROW. CAA WILL
ALLOW TEMPS TO FALL INTO THE 50S TONIGHT...BUT WE MAY NOT REBOUND
ALL THAT MUCH THURSDAY...ESPECIALLY CONSIDERING CURRENT TEMPS TO
OUR WEST AT THIS HOUR. HAVE HELD TOWARD THE LOWER END OF GUIDANCE...
BUT THERE MAY BE AREAS THAT STRUGGLE TO WARM OUT OF THE 60S
TOMORROW.

FRIDAY THROUGH THE WEEKEND...RIDGING OVER THE INTERIOR WEST AND AN
ANOMALOUSLY STRONG UPPER LOW DEVELOPING OVER THE GREAT LAKES REGION
WILL PLACE THE MIDWEST IN A TRICKY NORTHWEST FLOW PATTERN. THERE
WILL BE ENERGY AND RESULTANT MCSS TO MOVE THROUGH THIS FLOW...BUT
AT THIS POINT MODEL CONSENSUS PUTS THE STORM TRACK TO OUR NORTH.
925MB AND 850MB WARM PRETTY NICELY...WITH 925MB TEMPS INCHING INTO
THE LOWER 20S C AND 850MB TEMPS APPROACHING THE UPPER TEENS C.
THIS WILL LIKELY RESULT IN THE WARMEST TEMPS OF THE SPRING SEASON
THUS FAR WITH HIGHS IN THE MIDDLE TO EVEN UPPER 80S IN SOME LOCALES.

MONDAY THROUGH WEDNESDAY...THE UPPER LEVEL FLOW OVER THE CONUS
WILL FLATTEN A BIT AS AN UPPER LOW RETRACTS OVER SOUTHEASTERN
CANADA AND AN UPPER LOW MAKES A RARE LATE SPRING APPEARANCE OVER
CALIFORNIA. A COLD FRONT WILL SLOWLY APPROACH FROM THE NORTH EARLY
NEXT WEEK AND RAIN CHANCES MOVE BACK INTO THE FORECAST BEGINNING
AS EARLY AS MONDAY...THOUGH AT THIS JUNCTURE MORE LIKELY ON
TUESDAY INTO WEDNESDAY. THIS FRONT LOOKS TO BECOME PARALLEL WITH
THE ZONAL UPPER FLOW RATHER QUICKLY...SO FURTHER REFINEMENTS TO
THE TIMING AND LOCATION OF ANY PRECIP ARE EXPECTED. TEMPERATURES
WILL REMAIN NEAR AVERAGE FOR LATE MAY...THOUGH MUGGY CONDITIONS
ARE CERTAINLY PLAUSIBLE AS THE FRONT SLOWLY EDGES INTO THE AREA.

GAGAN

&&

.AVIATION...

MVFR CEILINGS ARE EXPECTED TO PERSIST INTO THURSDAY MORNING ACROSS
SOUTHWEST MISSOURI. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS THE AREA...BUT THINK THE BEST COVERAGE WILL BE
EAST OF KSGF. BRIEF IFR CONDITIONS ARE EXPECTED WITH ANY
THUNDERSTORMS. LOWER CEILINGS ARE EXPECTED TO DEVELOP LATE TONIGHT
AND PERSIST INTO THURSDAY MORNING. KEPT CEILINGS IN THE LOW END
MVFR RANGE FOR NOW...BUT DO EXPECT POCKETS OF IFR ACROSS THE AREA.
WOULD LIKE TO GET A BETTER HANDLE ON WHERE THE IFR WILL SET UP
BEFORE INSERTING IT IN TAFS. THERE WILL BE SLIGHT REDUCTIONS IN
VISIBILITIES DUE TO LIGHT HAZE/FOG INTO THURSDAY MORNING...BUT
THINK LOW END VFR WILL BE PREDOMINANT.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 27, 11:13 AM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1213 PM CDT WED MAY 27 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1213 PM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HAIL TO THE SIZE OF QUARTERS...
  THUNDERSTORM DOWN BURST WINDS TO 60 MPH...
  BRIEF HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  THE THUNDERSTORMS WILL IMPACT COMMUNITIES GENERALLY ALONG AND
  EAST OF A LINE FROM BRANSON TO SPRINGFIELD TO VICHY THROUGH
  8 PM THIS EVENING.

  DISCUSSION:

  A SLOW MOVING COLD FRONT WILL GRADUALLY MOVE THROUGH THE AREA
  THIS AFTERNOON AND EARLY EVENING. AHEAD OF THIS FRONT...
  TEMPERATURES ARE EXPECTED TO CLIMB INTO THE UPPER 70S AND LOW
  80S. THE FRONT WILL SERVE AS THE FORCING MECHANISM FOR THIS
  WARM...MOIST AND UNSTABLE AIR TO FORM THUNDERSTORMS ACROSS
  SOUTHERN AND SOUTH CENTRAL MISSOURI THIS AFTERNOON AND EARLY
  EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY AS A COLD
  FRONT MOVES SOUTH INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR COUNTIES
  EAST OF A LINE FROM BRANSON TO SPRINGFIELD TO VICHY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Local storm report, May 27, 2:10 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT WED MAY 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             3 SE UDALL              36.51N  92.22W
05/27/2009  E0.25 INCH       OZARK              MO   PUBLIC

            LOTS OF PEA SIZE HAIL AND TORRENTIAL RAINFALL.

&&

BARJENBRUCH

The radar

The Springfield radar (KSGF), 145 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Phelps

When
May 27, 2:52 PM CST
Where
Phelps County, Edgar Spgs
Measured
1 in hail
Reported by
Public
Coordinates
37.700, -91.870

Hail, Phelps

When
May 27, 3:11 PM CST
Where
Phelps County, Edgar Spgs
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.700, -91.870

Thunderstorm Wind, Phelps

When
May 27, 4:15 PM CST
Where
Phelps County, 1.12 mi NE of Yancy Mills
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
37.790, -91.834

Severe thunderstorm wind gusts knocked over a large tree near the intersection of Highway 63 and County Road 6020.

Flash Flood, Maries

When
May 27, 6:30 PM CST to 9:30 PM CST
Where
Maries County, 3.15 mi S of Vichy to 3.52 mi S of Vichy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.075, -91.749

A small tributary of the Bourbeuse River flooded a section of Highway P just east of its intersection with Highway 63.

Flash Flood, Phelps

When
May 27, 6:30 PM CST to 9:30 PM CST
Where
Phelps County, 2.71 mi WNW of Royal to 2.95 mi NNE of Zion Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.150, -91.623

Excessive rain cause flooding across portions of Phelps County. Two to six inches of rainfall caused several county roads and low water crossings to become impassable to motorists. The community of St. James and surrounding areas was impacted the most. A section of Highway 68 near St. James had over a foot of water running over the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175820, 175821, 175822, 175811, 175819.